I have personal experience with drug side-effects. However, before reading the information on this page please read my disclaimer. You should continue to take your medications and only stop or reduce them under the care of your doctor.
About 10 years ago, I had a vicious reaction to metronidazole, an antibiotic prescribed by my GP. Within 2 days my whole body was covered in very itchy red blotches. My doctor agreed that the rash was a drug side-effect and he asked me to stop taking the metronidazole immediately. It took 1 month for the rash to clear. A few months later I had a tooth pulled out and the dentist prescribed metronidazole. I told him then that I was allergic to the drug but he was adamant that it had no side effects. He said that he had never heard of any such thing and in fact implied that I was just being difficult. When I got home I took one tablet and was rushed to casualty because my mouth, lips and tongue rapidly became swollen and my whole body became covered in itchy red blotches. I was kept in overnight on a prednisolone drip. Although I had experienced drug side-effects before this was the most frightening.
More recently, someone very close to me had a mild stroke and was left with slight weakness of the right arm and leg. Her speech was also slightly slurred. After telling the specialist that she was allergic to aspirin she was put on BP medication, rosuvastatin (to reduce cholesterol levels) and ecotrin (to thin the blood). Gradually she became less mobile, more and more floppy until she was completely disabled, unable to speak or sit up let alone walk. All the while she was in constant pain. It took 2 months for us to realise that she had developed a muscle condition known as rhabdomyolysis which is characterised by muscle weakness and pain. Weakness is due to the rapid destruction of skeletal muscle by the statin drug. Soon after this we discovered that her specialist physician had deceived her into taking aspirin by prescribing it as ecotrin. I think that such deceit is unforgivable. No-one has the right to make such harmful decisions.
Modern medicine is drug-based, causing any number of side-effects which are treated with more drugs. These additional prescription medications have their own side effects which, are again treated with more drugs. In such a vicious circle it is not surprising that some patients are seriously harmed. Sometimes, in addition to the drug side-effects, there are adverse drug interactions where drugs react with other drugs causing more damage.
Errors in prescription medications occur in all healthcare settings . A medication error is defined as any preventable event that may cause or lead to inappropriate medication use or patient harm. In 1999, the American Institute of Medicine estimated that at least 7000 deaths a year were due to medication errors and that more than 100000 deaths a year were due to adverse drug reactions [2, 3]. Medication errors were named as the fifth leading cause of death. In the UK between 1995 and 2001, 219 claims against general practitioners were directly related to prescribing errors. A study of 1014 admissions in two London teaching hospitals found that 10% of the patients experienced an adverse drug reaction . More than 500000 children, a year, are treated for medication side effects in American outpatient clinics and emergency rooms . These are the reported cases but many more cases go unreported or undetected. Several reasons have been put forward for the errors :
Most drug side-effects are preventable  and no medicine is risk free. Some side-effects are minor and tolerable when weighed against the benefit but those like rhabdomyolysis are unacceptable and unnecessary.
When drugs are released onto the market, they will only have been tested for short term safety and efficacy. Nobody knows their long term effects. Furthermore they will have been tested on a very limited number of individuals . Side effects are often reported years after the release of the drug. Many people are on more than one drug at a time and yet there are no studies proving the safety of the drug combinations .
The following list highlights some of the harmful side effects. Note that you may not experience any of them.
|Erythromycin||Liver disorders |
|Oral Contraceptives||Blood Clots |
|Statins||Rhabdomyolysis, liver disorders [9,10]|
|Aspirin||Intestinal bleeding |
|Paracetamol||Liver damage |
In an emergency, medication is required to immediately control a condition but then, where possible, other ways to treat or prevent the condition should be explored. Many diseases are diet-related and can be prevented or controlled with diet. Some can be treated with homeopathic and natural medicines that have minimal side effects.
When certain medications are prescribed blood, liver function and urine tests should be carried out on a regular basis. You may not know when this should be done but, for the prescribed drug , you can get this information on the internet. While on the medication you should inform your doctor if something doesn’t feel right or if you notice any new symptoms.
Always inform the pharmacist of any drugs you are already taking and of any allergies to drugs. Pharmacists are better informed about medicines and their side-effects.
Relatives of children and the elderly should be particularly vigilant. If in any doubt about the drugs that have been prescribed you should seek a second opinion. If your doctor chooses to dismiss your concerns find a new doctor.
Have you had problems with drug side effects? Did one or more drugs cause you to break out in a rash? Did your feet swell or did your joints become painful and stiff? Were there other side effects? Share your story and tell us how you got rid of the problem and what your doctor did to help you. There are many people who could benefit from your experience.